MAUDE Adverse Event Report: ARTHROCARE CORPORATION EVAC 70 XTRA HP COBLATOR II; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES

ARTHROCARE CORPORATION EVAC 70 XTRA HP COBLATOR II; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Catalog Number EIC5874-01
Medical Device Problem Codes Material Fragmentation (1261); Material Integrity Problem (2978)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/26/2025
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that during an adenoidectomy, an unknown substance gradually appeared on the white coating on the back of the evac 70 xtra hp coblator ii during the ablation process.The unidentified substance visually resembled molten plastic.The pieces were removed from the patient by wash and suction.The surgery was completed with a competitor device, a nanos medical.There was a delay of less than 30 minutes, and no further complications were reported.
 
Additional Manufacturer Narrative
H11: internal complaint reference: (b)(4).H3, h6: this complaint was opened by smith+nephew to document a product problem associated with a smith+nephew device.The reported problem relates to known inherent device and/or procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are conservatively submitting this report in accordance with applicable regulations.If additional information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
 
Additional Manufacturer Narrative
H11 h3, h6 the reported device was received for evaluation.A visual inspection revealed no manufacturing abnormalities.Product was out of the original packaging.No packaging returned.The shaft has been bent using a third party tool, introducing a slight kink in its body.The saline tubing has had its puncture tool cut from the device.There are no signs of any extra substances on this device.A functional evaluation was performed on the returned device and found the device was tested and plugged into the controller and registered settings (7,3).The wand produced plasma as expected and had no issues activating coag.No unknown substances formed at the tip or anywhere on the device while in use.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specifications upon release for distribution.A complaint history review found no similar reported events.A risk management review found that the reported failure and/or harm was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.An evaluation of the customer provided images and videos showed the wand being used and an unidentified substance can be seen coming out of the wand sheath.The first image shows a piece of the substance.The third image shows the tip of the wand and the substance appears to be organic tissue and not any piece of the device.A clinical/medical evaluation was performed and found that a procedural variance vs user error could not be ruled out as the ifu does warn, ¿safe and effective electrosurgery is dependent not only on equipment design, but also, to a large extent, on factors under the user¿s control.¿ the images, videos and photos provided were reviewed and the findings were consistent with the reported adverse event.However, they do not aid in determining the root cause.A definitive root cause for the reported issue could not be determined.Factors that could have contributed to the failure include procedural variance, or deviations from established protocols, increasing risks and leading to unintended consequences ((1) pressing the tip against hard or bony surfaces and fluid management, (2) using the device as a lever to enlarge surgical site, or (3) mechanical displacement of tissue through applied force).Based on this investigation, the need for corrective action is not indicated.
 
Additional Manufacturer Narrative
H11: h3, h6: the reported device was received for evaluation.A visual inspection revealed no manufacturing abnormalities.Product was out of the original packaging.No packaging returned.The shaft has been bent using a third-party tool, introducing a slight kink in its body.The saline tubing has had its puncture tool cut from the device.There are no signs of any extra substances on this device.A functional evaluation was performed on the returned device and found the device was tested and plugged into the controller and registered settings (7,3).The wand produced plasma as expected and had no issues activating coag.No unknown substances formed at the tip or anywhere on the device while in use.During the device evaluation it was possible to identify that the reported foreign material was not present on the device upon receipt, since all devices returned with biological debris undergo a decontamination process that involves cleaning the wand handles with alcohol, then soaking the tips and lines in a detergent solution, rinsing, disinfecting in a chemical solution prior entering the complaint lab for evaluation.It is possible that the foreign material was removed during this process, which explains why such material may no longer be present on the device at the time of evaluation.An evaluation of the customer provided images and videos showed the wand being used and an unidentified substance can be seen coming out of the wand sheath.The first image shows a piece of the substance.The third image shows the tip of the wand, and the substance appears to be organic tissue and not any piece of the device.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specifications upon release for distribution.A complaint history review found no similar reported events.A risk management review found that the reported failure and/or harm was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.A review of the packaging procedure found that the device is inspected for damages, foreign contamination or anormal condition is detected.A clinical/medical evaluation was performed and found that a procedural variance vs user error could not be ruled out as the ifu does warn, ¿safe and effective electrosurgery is dependent not only on equipment design, but also, to a large extent, on factors under the user¿s control.¿ the images, videos and photos provided were reviewed and the findings were consistent with the reported adverse event.However, they do not aid in determining the root cause.This event with all provided evidence was escalated to the manufacturing team, and it was concluded that due to controls in place during our manufacturing process the failure cannot be associated to manufacturing, therefore a definitive root cause for the reported issue could not be determined.Factors that could have contributed to the failure include (1) pressing the tip against hard or bony surfaces and fluid management, (2) using the device as a lever to enlarge surgical site, or (3) mechanical displacement of tissue through applied force.Based on this investigation, the need for corrective action is not indicated.

Brand Name
EVAC 70 XTRA HP COBLATOR II
Common Device Name
ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Manufacturer (Section D)
ARTHROCARE CORPORATION
7000 west william cannon drive
austin TX 78735
Manufacturer (Section G)
ARTHROCARE CORPORATION
7000 west william cannon drive
austin TX 78735
Manufacturer Contact
holly topping
1450 brooks rd.
memphis, TN 38116
5123913905
MDR Report Key23073235
Report Number3006524618-2025-00507
Device Sequence Number9996697
Product Code GEI
UDI-Device Identifier00817470004595
UDI-Public817470004595
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K070374
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 11/19/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberEIC5874-01
Device Lot Number2160300
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/26/2025
Supplement Date Received by Manufacturer10/03/2025
11/18/2025
Initial Report FDA Received Date09/17/2025
Supplement Report FDA Received Date10/06/2025
11/19/2025
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured07/24/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown